MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 SOLITAIRE FR3; CATHETER, THROMBUS RETRIEVER

MICRO THERAPEUTICS, INC. DBA EV3 SOLITAIRE FR3; CATHETER, THROMBUS RETRIEVER
Model Number SFR3-6-40-10
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 05/22/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been received and device evaluation anticipated, but not yet begun.Upon completion of the device evaluation a supplemental report will be filed.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received report that upon the first retrieval of the solitaire platinum, it unintentionally separated.The sfr3 was engaged in the clot and partially inside of medtronic catheter when it met resistance.The physician pulled a bit more when the sfr3 fractured inside of the react.Everything was removed from the patient.The patient did not have vessel stenosis proximal to the thrombus site.The pushwire was not torqued during the procedure.The microcatheter tip did not cover the stent¿s proximal marker during the retrieval.No patient injury was reported.The post intervention tici was reported to have been 3.The vessel anatomy was reported to have been moderate in tortuosity.
 
Additional Manufacturer Narrative
H3: a (penumbra) velocity micro catheter (lot: f89056) was also returned.No product analysis is required for the velocity micro cat heter as there is no allegation of device incompatibility.The velocity micro catheter will be sent to the manufacturer.No bends or kinks were found with the solitaire platinum pushwire or marker coil.The solitaire platinum pushwire was returned without the stent attached.The solitaire platinum pushwire ptfe shrink tubing was found stretched on its distal end.The ptfe shrink tubing and marker coil were removed.The solitaire platinum pushwire was found broken at the distal edge of the marker coil.The solitaire platinum pushwire was sent out for sem (scanning electron microscopy) analysis.Per the sem analysis report, ¿the fracture surface exhibits dominantly dimple features.Fatigue features are visible on two small areas, indicating the fracture initiated on the wire surface via fatigue.¿ no o ther anomalies were observed with the solitaire platinum pushwire.The react 71 catheter was examined.The react catheter total length was measured to be ~140.0cm which is within specification (specification: 141cm ± 3cm) and the useable length was measured to be ~133.4cm which is within specification (specification: 132cm +3/-0cm).No damages or irregularities were found with the react 71 hub.The react 71 catheter body was found stretched from ~16.0cm to ~9.5cm from the distal tip.No damages were found with the react 71 distal marker/tip.The react 71 catheter was flushed, blood and water exited from the distal tip.An in-house 0.067¿ mandrel was inserted into the react 71 hub but was unable to exit the distal tip as it became stuck at ~8.5cm from the distal tip.The react 71 catheter was dissected (cut) and the solitaire platinum stent was found stuck within the react 71 catheter lumen at ~3.0cm from the distal tip.The solitaire platinum stent was removed from with the react 71 catheter lumen.(note: during catheter dissection, a stent strut was inadvertently cut.) the solitaire platinum stent pushwire was found broken within the stent proximal marker (attachment zone).The solitaire platinum stent non-working (tear drop) and working length struts were in good condition (aside from the inadvertent cut strut).Thrombus (clot) material was found adhered to the solitaire platinum stent struts.No other anomalies were observed.There was no indication that the event was related to a potential manufacturing issue.Based on the device analysis and reported information, the customer¿s report of ¿solitaire separation¿ and ¿catheter resistance¿ were confirmed.The solitaire platinum pushwire was found broken with the stent stuck within the returned react-71 catheter lumen.A product labeling was reviewed and provides several contraindications, complications, warnings, and instructions for the use and handling of the device in order to prevent damage and separation.Based on the formal investigation conducted, device separation can occur due to anatomical considerations such as level of tortuosity or variants of anatomy at the aortic arch or neurovasculature, delivery and retrieval friction, resistance where the forces applied to the binding of the solitaire device may be greater, higher number of device passes, guide catheter technique, guide / balloon catheters or intermediate catheter integrity issues such as kinking within the shaft, presence of a pre-existing extra/intracranial stenosis or calcified plaque, presence of hard clots / thrombus entanglement with overbending during the retraction process, alignment of the microcatheter with the proximal end of the solitaire device, removal of the microcatheter prior to retrieval of the solitaire device with or without clot.In this event user error likely contributed to the event as the device was continued to be retrieved against resistance.In addition, the micro catheter was removed prior to retrieval of the solitaire device.It is also possible that the damage (stretching) found with the returned react-71 catheter contributed to the resistance during solitaire retrieval; however, the cause for the damage could not be determined.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
SOLITAIRE FR3
Common Device Name
CATHETER, THROMBUS RETRIEVER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key8703693
Report Number2029214-2019-00568
Device Sequence Number2386444
Product Code NRY
UDI-Device Identifier00847536020559
UDI-Public00847536020559
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K160641
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/17/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/27/2021
Device Model NumberSFR3-6-40-10
Device Catalogue NumberSFR3-6-40-10
Device Lot NumberA808781
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/03/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/22/2019
Supplement Date Received by Manufacturer06/26/2019
Initial Report FDA Received Date06/17/2019
Supplement Report FDA Received Date07/17/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age80 YR